Published on November 14, 2016

Recall issued for life-saving Narcan kitsRecall issued for life-saving Narcan kits

The recall of the opioid overdose reversal drug, Narcan, this week due to a defective atomizer has police and medical personnel nervous that lives are now at risk.

Narcan is administered to a person who has overdosed by a kit which sprays a dose of the drug into the person’s nose. Narcan manufacturer Teleflex Medical explained in its voluntary recall announcement [pdf], that the defective kits do not deliver a fully atomized plume of medication, leaving some at risk of not receiving a full dose of the drug into their system in time to stop the overdose.

In the announcement, Teleflex spokesman, Jake Elguicze, said the company as of October 27 received six complaints, but acknowledged that adverse events are not required to be reported to the federal government. The recall affects over 66 batches that have been distributed nationally.

Narcan, also known as naloxone, is available to police and paramedics. More recently, it has been available to the general public, including families and friends of addicts.

The defective drug kit, which is also available at many pharmacies, may be putting people at immediate risk, said Rick Knowlton, co-director of the Cape & Islands Emergency Medical Service.

“There are probably hundreds of Narcan kits that have been given to family and friends, and they may not work as they should,” he said. “They may have successfully administered the spray in the past and believe they don’t need further help, but given the recall, that could be a fatal mistake.”

Knowlton urged anyone who suspects an overdose to immediately call 911.

Not all types of Narcan kits fall under the recall. The kits sold at Cape Cod Healthcare pharmacies at Stoneman Outpatient Center in Sandwich and Fontaine Outpatient Center in Harwich are not part of the recall, explained Peter Scarafile, pharmacy director for CCHC.

Whenever Narcan is used, it is essential to call police or rescue, because the drug works by reversing an overdose, but only for a short period of time and therefore it is critical that the patient get to the emergency room before it wears off, Knowlton warned.

“It’s critical that 911 is called when administering naloxone because the impact of an overdose most likely will last longer than the antidote’s effectiveness,” said Scarafile. “It is not a substitute for calling the rescue squad. It is not a miracle drug that fixes the problem.”